By Richard R. Watkins, MD, MS, FACP

Division of Infectious Diseases, Akron General Medical Center, Akron, OH; Associate Professor of Internal Medicine, Northeast Ohio Medical University, Rootstown, OH.

Dr. Watkins reports no financial relationships relevant to this field of study.

SYNOPSIS: In a case-control study, older patients who received an angiotensin converting enzyme inhibitor or an angiotensin receptor blocker along with co-trimoxazole had an increased risk of sudden death (unadjusted odds ratio 1.83, 95% confidence interval 1.50 to 2.24). Hyperkalemia is hypothesized to be the underlying mechanism.

Source: Fralick M, et al. Co-trimoxazole and sudden death in patients receiving inhibitors of renin-angiotensin system: Population-based study. BMJ 2014 Oct 30;349:g6196.

Angiotensin converting enzyme (ACE) inhibitors and angiotensin receptor blockers (ARBs) are commonly prescribed drugs with a number of clinical indications. One of their side effects is hyperkalemia, which occurs in approximately 10% of patients who receive them and can be life-threatening. Co-trimoxazole (trimethoprim/sulfamethoxazole) is frequently used to treat urinary tract infections (UTIs) and also increases serum potassium concentration. Fralick and colleagues sought to determine if co-prescription with an ACE inhibitor or ARB and co-trimoxazole was associated with a higher risk of sudden death compared to other antibiotics prescribed for UTIs.

The investigators conducted a case-control study of Ontario residents aged 66 years or older prescribed an ARB or ACE inhibitor between 1994 and 2012. The primary endpoint was sudden death within 7 days of an outpatient prescription for co-trimoxazole, ciprofloxacin, norfloxacin, nitrofurantoin, or amoxicillin. Patients were excluded who received any other antibiotic in the 14 days preceding the index date. For each case, the investigators randomly assigned up to 4 controls that were matched for age, sex, and the presence or absence of kidney disease and diabetes, which are known risk factors for sudden death. They adjusted for covariates associated with the risk for sudden death by creating a disease risk index derived from a multivariable regression model based on an extensive list of medical comorbidities. To approximate the absolute risk of sudden death with co-trimoxazole, the investigators conducted a supplementary analysis to determine the number of sudden deaths within 14 days of receiving either co-trimoxazole or amoxicillin.

The primary result was that co-trimoxazole was associated with a significantly increased risk of sudden death within 7 days compared to amoxicillin (unadjusted odds ratio [OR] 1.83, 95% confidence interval [CI] 1.50 to 2.24), which persisted after adjustment using the disease risk index (adjusted OR 1.38, 95% CI 1.09 to 1.76). Furthermore, ciprofloxacin was also associated with a risk of sudden death (adjusted OR 1.29, 95% CI 1.03 to 1.62), while no increased risk was found with nitrofurantoin or norfloxacin. The secondary analysis also found an increased risk of sudden death with co-trimoxazole relative to amoxicillin (adjusted OR 1.54, 95% CI 1.29 to 1.84), but no risk from the other antibiotics. This corresponded to approximately three sudden deaths with the co-trimoxazole compared to one sudden death in those prescribed amoxicillin per 1000 prescriptions dispensed. Finally, in the supplementary analysis, congestive heart failure (a known risk factor for sudden death) was removed from the disease risk index and afterward the calculated risks were no different from the primary analysis.

COMMENTARY

This study showed an increased risk of sudden death in patients prescribed ACE inhibitors or ARBs with co-trimoxazole and, to a lesser extent, ciprofloxacin, but not other antibiotics frequently prescribed for UTIs. The authors hypothesized that the increased risk from co-trimoxazole was due to unrecognized arrhythmic death due to hyperkalemia in a susceptible population. It is known that co-trimoxazole-induced hyperkalemia can occur quickly and produce life-threatening arrhythmias. Ciprofloxacin can prolong the QT interval, leading to torsades de pointes, and often occurs early in a course of therapy. In the current study, the risk for sudden death from ciprofloxacin was attenuated by day 14.

As mentioned in an accompanying editorial, a major strength of the study was the large sample size that allowed for adequate power to study a rare clinical outcome (sudden death).1 However, there are important limitations to the study that deserve emphasis. First, the investigators did not have any data on serum potassium concentration or creatinine. Second, unmeasured confounders could have contributed in unclear ways to the observed association. Third, there may have been misclassification regarding the diagnosis of sudden cardiac death that led to bias. For example, the discordant results for sudden death between norfloxacin and ciprofloxacin (both quinolones) make this finding questionable. Fourth, although hyperkalemia leading to sudden death is an attractive hypothesis, the potassium-sparing drug spironolactone has been shown to decrease mortality when added to an ACE inhibitor in patients with congestive heart failure.2 Finally, the authors did not have any information about the dosing of co-trimoxazole, which precludes a dose-response analysis.

The study by Fralick and colleagues calls to mind the oft-quoted dictum that association does not imply causation. This is especially true for observational studies. Nevertheless, these researchers have alerted the medical community about a potentially serious drug interaction. Co-trimoxazole is generally well-tolerated, effective, and inexpensive, and ARBs and ACE inhibitors are commonly prescribed. It seems unwarranted to restrict all patients on ARBs and ACE inhibitors from receiving co-trimoxazole. While waiting for higher quality evidence, a reasonable approach at present may be to monitor serum potassium over the course of therapy and switch the co-trimoxazole if hyperkalemia develops.

References

  1. Etminan M, Brophy JM. Antibiotics and sudden death in adults taking renin-angiotensin system blockers. BJM 2014;349:g6242.
  2. Pitt B, et al. The effect of spironolactone on morbidity and mortality in patients with severe heart failure. Randomized Aldactone Evaluation Study Investigators. N Engl J Med 1999;341:709-717.